Should migraines affect birth control choices?
Ask the doctor
Q. I want to start using birth control, but I get serious migraines a few times a month. Would that prevent me from being able to use birth control pills?
A. t's important to first define what you mean by serious migraines.
If you get terrible headaches but no other symptoms with the migraine, then this should not restrict you from considering the birth control pills. Estrogen-containing oral contraceptives may cause your headaches to get worse, but your risk of something more serious occurring is no different from a woman who does not have migraines. However, there may be other reasons why a non-estrogen form of birth control or an IUD would be safer for you.
If you mean that your migraines have other features in addition to the headaches, you should be more selective in your choice of birth control. Many people with migraines develop visual changes before the headache starts. This is called an aura. Most commonly, an aura causes blurry or distorted vision with flashing or pulsating lights.
I recommend that women who have migraines with auras not try the usual estrogen-based birth control pills. The evidence on this issue is not conclusive, so taking a pill or patch that contains estrogen is not totally out of the question. I think it is safer to seek an alternative, such as progesterone-only pills or shots or an IUD.
Women with migraines accompanied by neurological symptoms, such as one-sided weakness or numbness during an attack, should not take estrogen. Personally, I would first recommend a non-hormonal method of birth control for these women.
Image: © Carol Yepes/Getty Images
About the Author
Howard E. LeWine, MD, Chief Medical Editor, Harvard Health Publishing; Editorial Advisory Board Member, Harvard Health Publishing
Disclaimer:
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles.
No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.